Minimal risk of bone loss with inhaled corticosteroids
By Howard LeWine, M.D.
Q: I was recently diagnosed with COPD. I am a 55-year-old woman. Should I be concerned about taking Advair because of its effect on bone mineral density?
A: Advair is an inhaled medication that combines salmeterol and fluticasone. It’s prescribed to control asthma symptoms and help relieve coughing and shortness of breath in people with chronic obstructive pulmonary disease (COPD).
Salmeterol is a “beta agonist.” It helps open up airways. Tight airways are a problem in asthma and COPD. That’s why beta agonists are one of the first-line treatments.
Fluticasone is a corticosteroid. It suppresses inflammation in the airways. That’s important because airway inflammation plays an important role in asthma and chronic bronchitis.
Although inhaled corticosteroids have most of their effects in the airways, some medication is absorbed into the bloodstream. This exposes the entire body to their side effects.
In general, corticosteroids tend to lower bone mineral density. This is a measure of bone strength and fracture risk. This risk is greatest when a person takes high doses of corticosteroids for a long time.
Most studies show that there is little if any effect on bone density related to the usual doses of Advair and other inhalers that contain fluticasone. However, in some people high doses of inhaled corticosteroids over long periods of time could lower bone density and increase the risk of fractures.
This potential problem may be most important for people with other risk factors for osteoporosis. These include smoking, advanced age, a family history of osteoporosis and a lack of weight-bearing exercise.
If you have lung symptoms that are holding you back from being physically active, then it probably is more important to take Advair so you can exercise. Work with your doctor to find the lowest effective dose. Also be sure your diet provides enough calcium and you get at least 600 IUs of vitamin D daily.
(Howard LeWine, M.D. is an internist at Brigham and Women’s Hospital and assistant professor at Harvard Medical School. For additional consumer health information, please visit www.health.harvard.edu.)
(c) 2015 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
The Medicine Cabinet-Ask the Harvard Expert By Howard LeWine, M.D. Q: A friend recently was diagnosed with
By Joyce Hendley If one-third of Americans have unhealthy cholesterol levels, why did the U.S. recently
By Cleveland Clinic's Children's Health Team How can you tell if it's a regular tummy ache
By EatingWell Going gluten-free can feel difficult -- especially at first -- but it doesn't have
The Medicine Cabinet: Ask the Harvard Expert By Howard LeWine, M.D. Q: I checked my blood pressure